Colorado, 2017Winter Weather in Colorado, April 29 to 30, 2017
April 29 to 30, 2017 · NWS GLD · 1 event in 1 county or zone
Rain changed to snow in the morning of the 29th, remaining over the county until early in the morning on the 30th when the snow shifted east into Kansas. Many tree branches were blown down due to the combined force of the heavy snow and the wind.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain changed to snow in the morning of the 29th, remaining over the county until early in the morning on the 30th when the snow shifted east into Kansas. Many tree branches were blown down due to the combined force of the heavy snow and the wind. Up to 5 inches of snowfall were measured, with the highest amounts in the southeast corner of the county. Wind gusts up to 40 MPH were common. The slick roads caused many slide-offs and minor accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 4:41 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 29, 4:41 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 AM MDT Sat Apr 29 2017
.SHORT TERM...(Today through Monday night)
Issued at 351 AM MDT Sat Apr 29 2017
Focus is on developing winter storm and the possibility for
significant impacts this weekend.
Upper low is currently centered over Four Corners with SE flow ahead
of this feature. RAP analysis matches WV imagery showing PV
height anomaly over TX panhandle spreading north with large plume
of deep moisture spreading northeast within SW flow over our CWA.
This morning-this afternoon: A surge of CAA is still shown by
guidance to spread out of the Northern plains and the upper low
shifts northeast and deepens. There may be a period of subsidence
that spreads north behind trop fold and creates a lull at some point
in intensity. However there is adenoidal frontogenetical forcing
shown to linger with shortwave trough rotating northward (just east
of main upper level system. Coverage, rain/snow line, and impact of
warm ground temperatures are huge question marks for me through this
afternoon. Based purely on model QPF and wet bulb profiles we could
end up with 6" or more on grassy surfaces by this afternoon, however
ground temperatures would cause a lot of melting and coverage may
not be as consistent and larger scale models may indicate. At the
very least we are already seeing light accumulations in part of our
CWA on grassy surfaces, so light to moderate accumulations seems
likely through the afternoon. Impacts may be minimal.
Tonight-Sunday: This is the period of most concern as the upper low
is shown to shift towards SW KS and deepen, with a consistent signal
by available guidance. This places our CWA in an ideal location for
TROWAL/deformation zone. Narrow axis of instability may also help
intensification and narrowing of this band and models are showing
the potential for very high snow amounts. SREF plume mean from 21Z
run is 20" or higher with lower end of members clustering near
the 6-8" range. Again, ground temperatures will play a role here
but if we achieve rates of 1-3" per hour this should easily
overcome warm road/ground temps and allow for rapid deterioration
of travel conditions. These heavy amounts could also cause major
problems for trees as may have developed foliage and raises
concerns for widespread power outages. I am nowhere near confident
in those higher amounts (due to melting/rain mixing), but I can't
rule out a narrow corridor of those higher amounts occurring.
6-10" totals appear more likely at this time.
Monday-Monday night: Subsidence should bring dry conditions, and air
mass should begin to moderate (though snow complicates temps if
enough accumulates). A quick moving jet streak may bring a shot of
precip late Monday night, but current trend is favoring non
measurable.
.LONG TERM...(Tuesday through Friday)
Issued at 235 AM MDT Sat Apr 29 2017
During the long term period chances for precipitation will be
Tuesday into Wednesday afternoon. There will be a trough that will
dip down into Colorado and the High Plains that will bring moisture
to the region. Current guidance shows rain showers possible through
that period, but does not have much for instability. So, there was
no mention of storms. This could possibly change, but if it does
severe storms are not likely.
Thursday and Friday will dry out with the exiting of that low
pressure system to the east. Upper level flow shifts to the
northwest, with a strong ridge in place over the western CONUS.
Temperatures during the period will be in the 50s Tuesday and
Wednesday. Then increase to the 60s on Thursday and the 70s on
Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 541 AM MDT Sat Apr 29 2017
Light to moderate snow and rain will overspread northwest Kansas
and southwest Nebraska through the afternoon, with moderate to
heavy snow and blowing snow developing this evening and
continuing through the end of the TAF period. Confidence is high
in IFR conditions prevailing through the entire TAF period at
KGLD, with periods of brief improvement this afternoon. IFR
conditions may be delayed at KMCK as better moisture stays just
south until this evening IFR will then be likely once the
transition to all snow occurs. Deterioration of flight conditions
will occur as the heavy band develops at both terminals, and at
least LIFR cigs appear likely at KGLD. I would not be surprised
if we didn't see a period of vis 1/2sm or less after 06Z through
Sunday morning. I'm just not sure when or if this will only be a
temporary restriction at the terminals and opted to maintain
optimistic conditions for now.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning from 7 PM this evening to 7 PM CDT Sunday
for KSZ002>004-014>016-029.
Winter Storm Warning until 6 PM MDT /7 PM CDT/ Sunday for KSZ001-
013-027-028-041-042.
CO...Winter Storm Warning until 6 PM MDT Sunday for COZ091-092.
NE...Winter Storm Warning from 7 PM this evening to 7 PM CDT Sunday
for NEZ080-081.
&&
SHORT TERM...DR
LONG TERM...CLT
AVIATION...DRHazardous weather outlook, Apr 29, 4:19 AM MST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
519 AM MDT Sat Apr 29 2017
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301130-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
519 AM MDT Sat Apr 29 2017 /619 AM CDT Sat Apr 29 2017/
This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.
.DAY ONE...TODAY AND TONIGHT...
Light to moderate snow with some blowing snow is expected through
this afternoon. Accumulations of 1 to 5 inches are possible through
the afternoon, mainly on grassy or elevated surfaces. The highest
amounts should remain south of Interstate 70 and west of highway 83
through this afternoon.
A band of heavy wet snow will develop this evening and overspread
the entire region tonight. Winds will increase after midnight and
combine with this heavy snow to reduce visibilities below one half
mile at times due to blowing snow. Snowfall amounts this evening and
tonight will range from 3 to 6 inches. Heaviest amounts will be in
northwest Kansas and southwest Nebraska tonight. Road closures and
power outages will be possible after midnight tonight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Heavy snow will continue to impact locations mainly in northwest
Kansas and southwest Nebraska through midday Sunday before decreasing
in coverage or changing to rain Sunday afternoon and evening. Strong
winds gusting to 55 mph may combine with this snow to reduce
visibilities in blowing snow. Total snow accumulations from Saturday
through Sunday in areas under a Winter Storm Warning will range from
6 to 12 inches. Locally higher amounts will be possible in northwest
Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. Reports of snow accumulations
and reduced visibilities would be appreciated.
In the hours before
Local storm report, Apr 29, 6:18 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 AM MDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM SNOW 6 N WILD HORSE 38.91N 103.00W
04/29/2017 M0.7 INCH CHEYENNE CO CO-OP OBSERVER
&&
JNWinter Weather, Kit Carson County
- When
- April 29, 7:00 AM MST to April 30, 5:00 AM MST
- Where
- Kit Carson County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Minor accidents were reported in Stratton due to the slick roads. In Burlington many tree limbs were broken off the trees due to the combination of wind and weight of the heavy snow. Many slide-offs were also reported in Burlington, some due to drivers ignoring Road Closed signs. No additional information was given for the minor accidents or the size of the tree limbs broken off.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692630.